Hail, Elbert
- When
- May 7, 12:09 PM MST
- Where
- Elbert County, 2.67 mi W of Kiowa
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.350, -104.520
Four tornadoes touched down, one over southern Weld county, one over northeastern Weld County and 2 across western Morgan county. The most significant tornado traveled from just south of I-76 over Weld county across Empire Reservoir and then to the west of Orchard.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Four tornadoes touched down, one over southern Weld county, one over northeastern Weld County and 2 across western Morgan county. The most significant tornado traveled from just south of I-76 over Weld county across Empire Reservoir and then to the west of Orchard. Several campers were destroyed at Empire Reservoir along with two minor injuries. There was a few areas of EF2 damage but most was in the EF1 category. The path length was just over 8 miles with a maximum width of 1620 yards. In addition, severe thunderstorm produced destructive hail, ranging from quarter to tennis ball size, and damaging thunderstorm winds. A woman was also injured by a lightning strike.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 7, 9:15 AM MST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1015 AM MDT SAT MAY 7 2016 .UPDATE... ISSUED AT 952 AM MDT SAT MAY 7 2016 FEELS MORE LIKE SNOW OUTSIDE THAN SEVERE WEATHER WITH WIDESPREAD STRATUS DECK SOCKED IN ALONG THE URBAN CORRIDOR. THERE HAS BEEN SOME WEAK TO MODERATE CONVECTIVE ACTIVITY OUT ACROSS THE PLAINS WHERE MORE SUNSHINE EXISTED EARLIER AND SOME WEAK ACTIVITY HAS BEGUN OVER THE HIGH COUNTRY AS WELL AT THIS TIME. SIMULATED RADAR REFLECTIVITY FROM MOST OF THE SHORT RANGE MODELS INSIST ON FAIRLY WIDESPREAD CONVECTION HITTING NEARLY ALL AREAS DURING THE AFTERNOON...WITH SOME OF IT RATHER INTENSE. GIVEN THE VERTICAL WIND PROFILE THE THREAT OF SEVERE WEATHER CANNOT BE RULED OUT BY ANY MEANS BUT THE ACTUAL EXISTENCE OF CONVECTION THIS AFTERNOON IS MORE PROBLEMATIC. EXPECTED QG FORCING IS CERTAINLY FAVORABLE AND MORE SUNSHINE IN THE HIGH COUNTRY AND ON THE FAR PLAINS SHOULD HELP TO GET THINGS GOING. THE SITUATION IS NOT CLEAR CUT BY ANY MEANS BUT WILL CONTINUE TO BE MONITORED. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 358 AM MDT SAT MAY 7 2016 A BROAD UPPER LEVEL LOW OVER THE GREAT BASIN AND DESERT SOUTHWEST WILL SHIFT INTO THE CENTRAL ROCKIES TONIGHT. A STRONG SHORT WAVE TROUGH OVER ARIZONA WILL LIFT NORTHEAST TODAY AND CLOSE OFF OVER FAR NORTHEAST COLORADO BY SUNDAY MORNING. NOW FOR THE DETAILS...A WEAK SURFACE LOW IS CURRENTLY OVER SOUTHEAST WELD COUNTY. THIS HAS BROUGHT NORTHERLY WINDS TO THE FRONT RANGE AND INCREASED MOISTURE WITH DEW POINTS IN THE MID TO UPPER 40S. THE HRRR AND RAP SHOW THIS CIRCULATION DISSIPATING THROUGH THE MORNING AS A TROUGH OF LOW PRESSURE FORMS FROM EAGLE TO PUEBLO. THIS WILL RESULT IN EASTERLY WINDS OVER NORTHEAST COLORADO AND CONTINUED NORTHERLY WINDS ALONG THE FRONT RANGE. EVENTUALLY A NEW SURFACE LOW FORMS JUST EAST OF COLORADO SPRINGS TO PUEBLO AND LIFTS NORTH ACROSS EASTERN COLORADO THROUGH THE LATE AFTERNOON AND EVENING. DEW POINTS ARE EXPECTED TO CLIMB INTO THE MID 40S TO LOWER 50S ACROSS NORTHEAST COLORADO. SURFACE BASED CAPES WILL BE UP TO 2000 J/KG. ASCENT AHEAD OF THE SHORT WAVE AND CONVERGENCE ALONG THE BOUNDARIES ASSOCIATED LOW SHOULD PROVIDE ENOUGH LIFT TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING. THERE WILL BE ENOUGH SHEAR WITH THE INSTABILITY TO PRODUCE SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOS. BEST TIME FOR THE SEVERE STORMS IS EXPECTED TO BE JUST AFTER NOON ALONG AND SOUTH OF I-70 TO AS LATE AS EARLY EVENING OVER FAR NORTHERN COLORADO. SOME OF THE MODELS ARE SHOWING 1 TO 3 INCHES OF RAIN OVER THE NORTHERN FOOTHILLS. EASTERLY WINDS OF 30 TO 40 KNOTS AT 700MB SUPPORTS THIS POTENTIAL THROUGH EARLY EVENING. SO MINOR FLOODING ISSUES MAY BE POSSIBLE THIS EVENING OVER PARTS OF LARIMER COUNTY. THE LOW CONTINUES TO LIFT NORTH TONIGHT. SOUTH TO SOUTHWEST FLOW WILL BRING DRIER AIR TO SOUTHERN PARTS OF THE AREA. SHOWERS MAY WRAP AROUND THE LOW AND CONTINUE OVERNIGHT ACROSS NORTHERN PARTS OF COLORADO. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 358 AM MDT SAT MAY 7 2016 THE UPPER LOW WILL SLOWLY MOVE EAST THROUGH MONDAY...WITH ANOTHER TROUGH DROPPING THROUGH THE NORTHERN ROCKIES LATE TUESDAY/EARLY WEDNESDAY. A LARGE AREA OF WEAK LIFT WILL MOVE ACROSS THE AREA SUNDAY...POSSIBLY STILL AFFECTING THE NORTHEAST CORNER INTO EARLY MONDAY. THIS SHOULD CONTINUE TO PRODUCE SCATTERED SHOWERS BUT LESS THAN TODAY AND TONIGHT. FOR MONDAY AND AGAIN LATE TUESDAY IT LOOKS LIKE THERE WILL BE A COMBINATION OF A LITTLE UPPER LEVEL FORCING COMBINING WITH MODEST DIURNAL CONVECTION TO MOVE SHOWERS/STORMS FROM THE MOUNTAINS ACROSS THE PLAINS. BY WEDNESDAY THE AIR MASS SHOULD BE DRIER...BUT STILL PROBABLY A LITTLE LIFT FROM THE NEARBY JET AND STILL SOME WEAK INSTABILITY. EVEN LESS ON THURSDAY AND FRIDAY WITH A LITTLE WARMING...BUT STILL SOME LOW END SPRING SHOWERS/STORMS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 952 AM MDT SAT MAY 7 2016 STRATUS CLOUD DECK IS FIRMLY IN PLACE ACROSS THE FRONT RANGE TERMINALS AND IT APPEARS THAT IT WON'T BE GOING ANYWHERE TOO SOON. MODEL CEILING FORECASTS HOLD ONTO AT LEAST MVFR CEILINGS INTO THE EARLY AFTERNOON WITH IMPROVEMENT AND THUNDERSTORM THREAT INCREASING AFTER ABOUT 20Z OR SO. HAVE ALREADY DELAYED THE THUNDERSTORM CHANCES IN THE TAFS AND MAY HAVE TO DO THAT AGAIN GIVEN THE COLD AND CLOUDY CONDITIONS. NORTH TO NORTHWEST WINDS WILL LIKELY CONTINUE INTO THE EARLY AFTERNOON PERHAPS BECOMING MORE WESTERLY IF CONVECTIVE ACTIVITY CAN PUSH OFF THE HIGH TERRAIN. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...ET SHORT TERM...MEIER LONG TERM...GIMMESTAD AVIATION...ET
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1100 AM MDT SAT MAY 7 2016 COZ030>051-081700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1100 AM MDT SAT MAY 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL TROUGH WILL IMPACT THE OUTLOOK AREA THROUGH THE PERIOD. IN ADDITION A SURFACE LOW PRESSURE SYSTEM HAS FORMED OVER EASTERN COLORADO AND WILL PUSH TO THE EAST OVERNIGHT. THESE FEATURES HAVE BROUGHT ABUNDANT LOW CLOUD AND FOG TO THE FOOTHILLS AND URBAN CORRIDOR WHILE SOME SUNSHINE EXISTS IN THE HIGH COUNTRY AND ACROSS THE NORTHEAST PLAINS. CONVECTION HAS BROKEN OUT IN MANY MOUNTAIN LOCALES AND PARTS OF THE PLAINS AS OF LATE SATURDAY MORNING AND THESE AREAS WILL CONTINUE TO SEE A THREAT OF CONVECTIVE WEATHER THROUGHOUT THE AFTERNOON. LARGE HAIL AND STRONG WINDS WILL BE THE MAIN THREAT WITH ANY STRONGER STORMS THAT FORM AND A TORNADO MAY BE POSSIBLE ACROSS THE PLAINS FROM STORMS THAT IMPACT THAT AREA. THE URBAN CORRIDOR MAY REMAIN COOL AND CLOUDY ENOUGH THAT THE SEVERE WEATHER THREAT WILL LIKELY STAY LOW THERE DURING THE PERIOD. MOST OF THE ACTIVITY WILL WEAKEN AND COVERAGE SHOULD DIMINISH THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A CHANCE OF SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST THIS WEEK. RAIN AND SNOW SHOWERS ARE LIKELY IN THE MOUNTAINS ON SUNDAY...WITH SCATTERED SHOWERS SPREADING ACROSS THE PLAINS MAINLY IN THE AFTERNOON. FOR MONDAY THROUGH WEDNESDAY THERE WILL BE SCATTERED LIGHT SHOWERS WITH THE BEST CHANCE LATE TUESDAY. BY THE LATER PART OF THE WEEK IT WILL BE A LITTLE WARMER AND DRIER...BUT THERE WILL STILL BE A SLIGHT CHANCE OF SHOWERS...MAINLY IN THE AFTERNOONS OVER THE MOUNTAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 1230 OR 1 PM THIS AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1136 AM MDT SAT MAY 7 2016
COZ030-031-071800-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET CO-
JACKSON COUNTY BELOW 9000 FEET CO-
1136 AM MDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
NOON MDT...
AT 1135 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHEAST OF MT ZIRKEL...OR 55 MILES EAST OF CRAIG...MOVING
NORTH AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
JACKSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4097 10650 4076 10639 4068 10664 4074 10667
4076 10667 4079 10664 4082 10664 4083 10666
4085 10665 4089 10669 4087 10672 4088 10673
TIME...MOT...LOC 1735Z 159DEG 28KT 4080 10657
RPKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1241 PM MDT SAT MAY 7 2016
COZ041-071915-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
1241 PM MDT SAT MAY 7 2016
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 115 PM MDT...
AT 1240 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES EAST OF GREENLAND...OR 23 MILES NORTH OF COLORADO SPRINGS...
MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ELBERT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT FOR EAST CENTRAL
COLORADO.
LAT...LON 3917 10479 3935 10460 3924 10441 3913 10456
3913 10472
TIME...MOT...LOC 1840Z 221DEG 33KT 3916 10468
RPKThe Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 19:08 UTC.
7 hail, 4 tornado, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
The spotter also measured a peak wind gust to 55 mph.
A woman was struck by lightning while attending a memorial service for her nephew. in Colorado. The woman had her hand on her sister's car when a bolt of lightning hit a transformer and she felt a burning sensation in her left arm. The bolt hit about 30 feet away and is believed to have traveled through the ground and up her left leg. She stayed overnight at a burn unit in Greeley for further treatment.
A tornado touched down briefly in open country. No damage was observed.
A tornado touched down briefly in open country. No damage was observed.
Storm chaser confirmed a multi-vortex tornado near Interstate 76. The tornado continue to track northeast and crossed over Empire Reservoir along the Weld/Morgan county line. At least a dozen trailers were damaged or destroyed. Two campers suffered minor injuries. Many power poles and trees were knocked down. Approximately 10 irrigation pivots were destroyed.
A tornado touched down in open country. No damage was observed.
Intense thunderstorm winds knocked down power line south of Holyoke along US 385. The highway was closed in both directions between Holyoke and Wray.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Larimer | 2016-05-07 | Female | Outside/Open Areas | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623450, 623451, 623452, 623453, 625797, 623454, 623455, 637755, 637759, 623541, 637741, 623457, 623456.